Alert archive / Washington / Wind Advisories in 2013

Wind Advisory 7, NWS Seattle, WA

March 20, 2013

NWS Seattle, WA issued this wind advisory at Mar 20, 2013, 8:45 PM PDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2013, 8:45 PM PDT (03:45 UTC)
Expired
Mar 20, 2013, 11:00 PM PDT
In force
2 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

227 
WWUS76 KSEW 210345
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
845 PM PDT WED MAR 20 2013

WAZ510-210600-
/O.CAN.KSEW.HW.W.0002.000000T0000Z-130321T0600Z/
/O.NEW.KSEW.WI.Y.0007.130321T0345Z-130321T0600Z/
ADMIRALTY INLET AREA-
845 PM PDT WED MAR 20 2013

...WIND ADVISORY IN EFFECT UNTIL 11 PM PDT THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM PDT THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

* SOME AFFECTED LOCATIONS...WHIDBEY ISLAND AND AREAS ALONG 
  ADMIRALTY INLET NEAR THE EAST ENTRANCE TO THE STRAIT OF JUAN 
  DE FUCA. 

* TIMING...STRONG WEST WINDS WILL CONTINUE THROUGH THIS EVENING
  THEN EASE OVERNIGHT.

* WIND...WEST WIND 25 TO 35 MPH WITH GUSTS TO 50 MPH THIS
  EVENING.

* IMPACTS...WINDS THIS STRONG CAN DOWN TREES AND CAUSE POWER 
  OUTAGES. 

A HIGH WIND WARNING MEANS THAT A HAZARDOUS WIND EVENT IS IMMINENT
OR OCCURRING. SUSTAINED WINDS OF 40 MPH ARE EXPECTED WITHIN THE
WARNING AREA WITH GUSTS TO 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY.

&&

$$

WAZ516-517-210445-
/O.CAN.KSEW.WI.Y.0006.000000T0000Z-130321T0600Z/
NORTH COAST-CENTRAL COAST-
845 PM PDT WED MAR 20 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE EASED ALONG THE COAST. 

$$

WAZ001-503-506-514-210600-
/O.CON.KSEW.WI.Y.0006.000000T0000Z-130321T0600Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
EASTERN STRAIT OF JUAN DE FUCA-
845 PM PDT WED MAR 20 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* SOME AFFECTED LOCATIONS...BELLINGHAM...THE SAN JUAN ISLANDS. STRONGEST
  WINDS ARE EXPECTED ACROSS THE SOUTH AND WEST COASTLINES OF THE
  SAN JUAN ISLANDS...AROUND ANACORTES...AND EXPOSED COASTAL AREAS
  OF WESTERN WHATCOM COUNTY.

* TIMING...STRONG SOUTHWEST WINDS WILL CONTINUE THROUGH THIS
  EVENING...THEN EASE OVERNIGHT. 

* WIND...SOUTHWEST WIND 20 TO 35 MPH WITH GUSTS TO 50 MPH THROUGH
  THE EVENING...THEN DECREASING OVERNIGHT.

* IMPACTS...WINDS THIS STRONG CAN BREAK SMALL TREE BRANCHES AND 
  CAUSE LOCAL POWER OUTAGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Mar 20, 3:00 PM PDT, 5 hours 45 minutes earlier.

Area forecast discussion, Mar 20, 3:00 PM PDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 PM PDT WED MAR 20 2013

.SYNOPSIS...A STRONG PACIFIC STORM SYSTEM WILL BRING RAIN...ISOLATED
THUNDERSTORMS...WINDY CONDITIONS...AND HEAVY MOUNTAIN SNOW TO
WESTERN WASHINGTON THIS EVENING. COLDER AIR WILL MOVE INTO THE AREA
LATER TONIGHT THROUGH FRIDAY MORNING FOR SHOWERS AND LOW SNOW
LEVELS. COOL NORTHWEST FLOW ALOFT WILL CONTINUE THIS WEEKEND FOR
PARTLY SUNNY DAYS AND LIGHT SPOTTY SHOWERS THROUGH SATURDAY. DRIER
WEATHER IS EXPECTED SUNDAY AND MONDAY.

&&

.SHORT TERM...THE FORECAST APPEARS TO BE WORKING OUT OVERALL SO FAR
TODAY. SPOTTY WIND GUSTS OF 45 TO 50 MPH HAVE OCCURRED AT EXPOSED
AREAS FAVORED BY SOUTHWEST FLOW ACROSS THE GREATER PUGET SOUND
REGION. A FEW OBS WITH SUSTAINED WINDS 30-35 MPH OCCURRED EARLIER
INCLUDING SEA-TAC. KPAE (EVERETT) ALSO HAD A GUST TO 51 MPH EARLIER.
THE WIND ADVISORY FOR THE PUGET SOUND REGION AND SW INTERIOR WILL
REMAIN UP THROUGH 8 AM WHICH IS ENDING A BIT EARLIER FROM THE
PREVIOUS STATEMENT. AREAS AROUND THE EAST ENTRANCE TO THE STRAIT OF
JUAN DE FUCA HAVE YET TO SEE THE STRONGEST SURGE OF WINDS. THE 4KM
WRF-GFS SHOWS THIS RAPIDLY DEVELOPING CLOSE TO 00Z (5 PM)...WITH A
LARGE AREA OF 50 KT WINDS WHICH MAY OR MAY NOT BE OVERDONE. A HIGH
WIND WARNING REMAINS UP FOR ADMIRALTY INLET WHICH STILL LOOKS
REASONABLE THROUGH LATER THIS EVENING. EXPECT SUSTAINED WINDS UP TO
40 MPH AND GUSTS TO 60 MPH AFFECTING THE WEST SIDE OF WHIDBEY
ISLAND. I HAVE SOME CONCERN FOR THE SOUTH AND WEST PORTIONS OF THE
SAN JUAN ISLANDS AND POSSIBLY THE ANACORTES AREA OF SKAGIT COUNTY.
WILL STICK WITH THE WIND ADVISORY FOR NOW BUT WILL NEED TO WATCH
THESE AREAS IN CASE THE WESTERLY SURGE IS AS STRONG AS SOME MODELS
INDICATE WHICH COULD BRING A BRIEF PERIOD OF MARGINAL HIGH WINDS TO
THOSE AREAS. THE COAST AND FAR N INTERIOR WILL SEE ANOTHER BOUT OF
SWLY WINDS THIS EVENING BUT SPEEDS SHOULD STAY JUST BELOW WARNING
CRITERIA. WIND SPEEDS WILL GRADUALLY DECREASE THROUGH THE LATE
EVENING HOURS THROUGH THURSDAY MORNING.

IR IMAGERY SHOWS COLD TOPPED CU ASSOCIATED WITH THE BENT-BACK
OCCLUSION LIFTING INTO WRN WA THIS AFTERNOON. THE ASSOCIATED
PRESSURE TROUGH HAS HELD UP WINDS IN THE STRAIT BUT GRADIENTS ARE ON
THE WAY UP AGAIN AS THIS TROUGH IS NOW PUSHING IN. THE AIR MASS IS
UNSTABLE IN THE LOWER LEVELS...JUST ENOUGH TO TOUCH OFF A COUPLE
LIGHTNING STRIKES TOWARD THE FOOTHILLS OF KING/SNOHOMISH COUNTIES
AND ALSO NEAR WHIDBEY ISLAND. THUNDERSTORMS ARE IN THE FORECAST
THROUGH THE EVENING. EXPECT SMALL HAIL WITH STRONGER SHOWERS/TSTMS.
RADAR SHOWS NUMEROUS SHOWERS POURING INTO THE AREA WHICH WILL
CONTINUE THROUGH THE EVENING BEFORE DECREASING IN COVERAGE AND
BECOMING MORE SCATTERED IN NATURE.

MUCH COLDER AIR WILL BE ADVECTING INTO THE AREA LATER TONIGHT AND
THURSDAY AS WRN WA REMAINS UNDER THE BACK SIDE OF AN UPPER TROUGH.
THE SURFACE LOW FEATURE WILL HAVE MOVED OFF EAST OF THE AREA BUT
WEAK UPPER LEVEL SHORT WAVES IN NW FLOW WILL MAINTAIN ENOUGH
DYNAMICS FOR SCATTERED SHOWERS. THERE WILL ALSO BE DIURNALLY DRIVEN
SHOWERS DURING THE AFTERNOON/EARLY EVENING HOURS THURSDAY AND
FRIDAY. 500-1000 MB THICKNESS VALUES FALL BELOW 5200M BY THURSDAY
MORNING WITH 850 MB TEMPS DOWN TO -8C THROUGH FRIDAY. THIS SUPPORTS
MIXED RAIN AND SNOW DOWN TO NEAR SEA LEVEL. PUGET SOUND MAY BE
SHADOWED INITIALLY WITH MOST THE SHOWERS TO THE N AND S OF THE
SEATTLE-TACOMA CORRIDOR. HOWEVER...SHOWERS COULD BRING QUICK LOCAL
ACCUMULATIONS OF AN INCH TO OTHER AREAS...ESPECIALLY WITH A FEW
HUNDRED FEET ELEVATION.

THE BIG QUESTION IS WHERE THE CONVERGENCE ZONE WILL SET UP. MODELS
ARE ALL OVER THE PLACE WITH THE TIMING AND LOCATION OF CONVERGENCE
BANDS WITH SOME MODELS SHOWING MULTIPLE BANDS. THIS SEEMS REASONABLE
GIVEN THE SURFACE PATTERN AND DISTURBANCES MOVING THROUGH IN NW
HELPING TO INTENSIFY SOME OF THESE BANDS. EVENTUALLY THE 850 MB FLOW
TURNS NWLY ENOUGH TO PUSH THE MAIN THREAT OF CONVERGENCE FURTHER
SOUTH TOWARD THE SEATTLE AND TACOMA AREAS THURSDAY NIGHT INTO FRIDAY
MORNING. ANYWHERE A PERSISTENT CONVERGENCE ZONE SETS UP WITH HAVE
THE CHANCE OF GETTING A QUICK 2 OR 3 INCHES...MAINLY AWAY FROM THE
WATER AND ON GRASSY OR COLD SURFACES. SNOW WILL ALSO MELT AWAY
RATHER QUICKLY DURING THE DAYTIME. A SPECIAL WEATHER STATEMENT WAS
ISSUED TO ADDRESS THE LOCALIZED LOWLAND SNOW THREAT AND UNSEASONABLY
COLD TEMPERATURES.

THE AREA WILL BEGIN TO DRY OUT FRIDAY AFTERNOON INTO SATURDAY.
MODELS STILL SHOW SOME SPOTTY QPF WITH BACK EDGE OF CYCLONIC FLOW
RIGHT OVER THE AREA. KEPT LOW POPS IN PLACE AND INDICATED ISOLATED
SHOWERS WITH DRY WEATHER MORE LIKELY. TEMPERATURES WILL WARM JUST A
FEW DEGREES SATURDAY AFTERNOON WITH HIGHS POSSIBLY REACHING INTO THE
LOWER 50S.

.LONG TERM...A LARGE UPPER RIDGE JUST OFFSHORE EDGES CLOSE ENOUGH TO
THE AREA BY SUNDAY AND MONDAY FOR MOSTLY DRY WEATHER. EXPECT PARTLY
SUNNY SKIES WITH SLIGHTLY MODERATING TEMPERATURES. MODELS SHOW A CUT
OFF LOW APPROACHING THE W COAST BY TUESDAY BUT THE GFS/ECMWF
DISAGREE ON WHERE THE LOW TRACKS. EVEN IF THE LOW HEADS INTO
CA...THE NRN STREAM COULD STILL BRING SOME SHOWERS TO THE AREA. MADE
CHANGES TO THE EXTENDED TO BRING A CHANCE OF RAIN TO THE COAST
MONDAY NIGHT AND A CHANCE FOR THE ENTIRE AREA TUESDAY AND WEDNESDAY.

MERCER

&&

.HYDROLOGY...THE SKOKOMISH RIVER BASIN SAW 2+ INCHES OF RAIN
OVERNIGHT INTO EARLY THIS MORNING. THIS IS ENOUGH TO POSSIBLY BRING
THE SKOKOMISH AT POTLACH TO FLOOD STAGE. A FLOOD WARNING IS IN
EFFECT...REFER TO THE LATEST FLOOD STATEMENT FOR THE MOST UP TO DATE
INFORMATION. HEAVY RAINFALL UPSTREAM FROM THE CHEHALIS RIVER IS ALSO
CAUSING RAPID RISES. THE CHEHALIS RIVER AT CENTRALIA WILL FLIRT
WITH THE 59 FOOT STAGE (NOT FLOOD STAGE) THAT COULD IMPACT THE I-5
PROJECT. FLOODING IS NOT EXPECTED ON THE CHEHALIS.

OTHERWISE...LOWERING SNOW LEVELS AND LIGHTER PRECIPITATION WILL
PRECLUDE ANY FLOOD THREAT OVER THE NEXT 7 DAYS.

&&

.AVIATION...A 988 MB SURFACE LOW OVER SOUTH CENTRAL B.C. WILL
CONTINUE MOVING EAST TONIGHT. STRONG W-SW ONSHORE FLOW AT THE
SURFACE AND LOW LEVELS WILL CONTINUE ACROSS W WA THROUGH 04Z...THEN
GRADUALLY WEAKEN OVERNIGHT. THE UPPER LEVEL TROUGH NEAR THE WA COAST
WILL MOVE OVER E WA BY MIDNIGHT AND OVER W MT THURSDAY
MORNING...LEAVING MODERATE W FLOW ALOFT OVER W WA.

SHOWERS CONTINUE MOVING OVER W WA...DECREASING SOME AFTER 06Z AS THE
UPPER LEVEL TROUGH MOVES EAST. THE AIR MASS WILL REMAIN UNSTABLE
WITH A MIX OF MVFR AND LOW END VFR CIGS. THERE HAVE BEEN ISOLATED
THUNDERSTORMS...WITH THE CHANCE CONTINUING THROUGH 06Z.

KSEA...SHOWERS WILL CONTINUE BEYOND 06Z WITH A MIX OF MVFR CIGS
020-030 AND OCCASIONALLY HIGHER CIGS 030-050. SW SURFACE WINDS WILL
CONTINUE 20 KT GUSTING TO 32 KT...GRADUALLY EASING TO 15G25 KT AFTER
07Z. WINDS ALOFT WILL BE SW-W 35-40KT AT FL025 AND FL050.

THE AIR MASS WILL BECOME COLD AFTER 06Z...WITH THE SNOW LEVEL
LOWERING TO NEAR 500 FEET AND THEN CONTINUING BELOW 1000 FEET
THROUGH FRIDAY. THIS MEANS THERE IS A CHANCE THAT BRIEF SHOW SHOWERS
COULD REACH THE AIRPORT. ICE PELLETS OR SMALL HAIL ARE POSSIBLE AS
WELL. ANY FROZEN PRECIP THAT FALLS WILL BE LESS THAN AN INCH AND
MELT QUICKLY. KAM

&&

.MARINE...A 986 MB LOW OVER NORTH CENTRAL B.C. THIS AFTERNOON WILL
CONTINUE MOVING EAST TONIGHT. STRONG SW-W ONSHORE FLOW WILL CONTINUE
THROUGH THIS EVENING THEN GRADUALLY EAST LATE TONIGHT. THE STRONGEST
FLOW WILL BE THROUGH THE STRAIT OF JUAN DE FUCA...WITH HIGH END GALE
FORCE WINDS EXPECTED THROUGH THE CENTRAL AND EAST STRAIT AND OVER
THE NEARBY PORTIONS OF THE NORTH INLAND WATERS. GALES ARE ALSO
EXPECTED OVER THE N PART OF ADMIRALTY INLET. GALES OVER THE COAST
AND PUGET SOUND WILL DIMINISH THIS EVENING.

AN OFFSHORE SURFACE RIDGE WILL MAINTAIN ONSHORE FLOW THROUGH FRIDAY
WITH SCA WINDS OVER MUCH OF THE COASTAL AND INLAND WATERS. A SURFACE
RIDGE WILL MOVE OVER W WA THIS WEEKEND FOR A PERIOD OF WEAK PRESSURE
GRADIENTS AND WEAK WINDS.

THE LOW WILL GENERATE HEAVY SEAS ALONG THE COAST AND HIGH SURF ALONG
THE BEACHES THROUGH TONIGHT...WITH HEIGHTS IN THE 15 TO 20 FOOT
RANGE. KAM

&&

.SEW WATCHES/WARNINGS/ADVISORIES...

WA...WINTER STORM WARNING FOR THE CASCADES THROUGH 5 AM PDT THURSDAY
     MORNING.

     HIGH WIND WARNING FOR THE ADMIRALTY INLET AREA UNTIL 11 PM PDT
     THIS EVENING.

     WIND ADVISORY FOR THE NORTH AND CENTRAL COAST...THE EASTERN
     STRAIT OF JUAN DE FUCA...AND THE NORTH INTERIOR EXCLUDING
     ADMIRALTY INLET THROUGH 11 PM PDT THIS EVENING.

     WIND ADVISORY FROM THE SOUTHWEST INTERIOR NORTH TO EVERETT
     THROUGH 8 PM PDT.

     HIGH SURF ADVISORY FOR THE COAST THROUGH THIS EVENING.

     FLOOD WATCHES/WARNINGS IN EFFECT FOR MASON COUNTY.

PZ...GALE WARNING ALL WATERS.
     SMALL CRAFT ADVISORY GRAYS HARBOR BAR FOR ROUGH BAR CONDITIONS.

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 4:04 AM PDTWinter Weather AdvisorySEW24 hr

Nearby

Wind Advisories in Washington, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.